I posted a while ago and was encouraged to try the plaquenil prescribed to me. I did, and in just a short while (possibly placebo effect, I don't know) I felt much less discomfort in chest and lungs and noticed a lightening of my malar rash. However, I felt extremely reeved up, then had moments of full fledged unusual anxiety.
It reminded me of a nightmare I experienced once taking erythromycin, where I felt like I was going to jump out of my skin. I have actually stopped taking it and now have the most intense malar rash I've had and a previous sun sensitivity rash I have on one cheek I got through my car window is in full force as well.
Anyone have a similar reaction to plaquenil? Was it an allergy? I'm nervous to go back on it as it's a very awful feeling.
I've been on Plaquenil since 2005. It has been a God send to me. It took 3 to 4 months to really feel the benefits of it, but I sure wouldn't want to be without it. I've had a few flares and have had to have Prednisone a few times, but I feel so much better since I've been on the Plaquenil. Hope it works well for you but you may not really see a difference right away. I take 200mg twice a day.
Hi, thanks for the reply! I was thinking it would be great for me too- I just was really troubled by the anxiousness it caused and the energy was a little intense too. I don't want to try again if its going to be the same way (it was that disturbing). My dermatologist suggested I try half a 200mg a day and build up - I'm just not sure.
I'm glad it is working so well for you! - did you feel initial benefits at all or did everything feel the same for the first few months? I'm also curious at what seemed better so fast for me?
Gilly, years ago I started at 200mg twice daily. Without fail, I'd heat up in an hour (almost to the minute), my heart would race, I'd pop a brief sweat, my heart would race. Very odd, like hot flashes with impeccable timing. . The reaction stopped---maybe when I dropped to 200 mg once daily, or maybe when it had built up in my system for awhile? (I can't recall, sorry.) This agitation bothered me, but because it faded in about 5 minutes, I ignored it. BTW, Plaquenil has helped me a lot, so I'm very glad I wasn't scared off.
In your shoes I'd seriously consider that graduated approach suggested by your dermatologist. From what I've read, a true "allergenic reaction" would entail rashes actually caused by the drug, in which case, yes, one must cease it (but you should confirm that with your dr., of course). Also, you could ask him to comment on your weight---by that I mean, if you're tiny, perhaps your starting dosage was a bit much?
Other thoughts: hats of close weave with sizable brims; sunblock under your makeup, with SPF foundation over that. I went the full 9 yards right after dx, but, happily, I think I've become a little less photosensitive over time.
I also wonder how much of that "shockish" reaction can be caused by the disease as it intensifies. I was getting the "shivery shakes" with just a little sun, BEFORE diagnosis & starting the drug. Anyway, let us know what happens next, OK? Sending best wishes, Vee
I think I was reading some replies by you the other day, and you seemed an awful lot like myself! For me everything started from a sulfa reaction but prior to that I had strange rashes, fainting episodes etc that creeped up and I knew something wasn't right. But I did not have a dx for a while, then finally one of the rashes was biopsied and came back subacute - then a few yrs back a positve lupus band test, but I have never had positive blood work - my current rheum dr believes it is subacute - but I have all a lot of systemic: difficulty breathing, chostochondritis, joint pain, mouth ulcers, full blown malar rash and extreme photosensitivity - and one of the more disturbing for me, extreme bizarre allergies.
I am very encouraged by what you wrote - thank you!!! I need it!! Some times you just feel stuck - stunned - all of the above I am going to get myself a little healthier this week and start back small next week - I'm 5'9 and average weight but my body is intensely dramatic - and I too wondered if some of that was the disease acting up?
I was just diagnosed this summer with lupus or MCTD. The first doctor was very laid back and waited 4 months to do something, so I switched to another rheumy. My numbers are very low, 1:180 and rnp's are 8.0. He treated me very aggressively and put me on plaquenil. He told me only 10 mg a day then go up to 20 mg. Either it is my imagination or this drug is great for me. I know the mgs I'm taking are low but it is working. That wanting to jump out of skin feeling you had, I had that feeling also with another drug called reglan, for my stomach so I know that horrible feeling you get. It made me crazy so I make sure all my docs...no reglan. Maybe a lower dose will be better for you. My aches and pains have diminished quite a lot and I hope it stays this way. Good luck
Hi, yes, we do find many kindred spirits here! Your sulfa drug comment caught my eye. Have you read the "alternative criteria" in the sticky posts ( = permanent info posts at top of thread list)? I think sulfa drugs can be very poorly tolerated with people already predisposed to lupus, or who already have it. I think that's what almost got me---literally---when I was a child. Was given IV antibiotics when i was already sick (pneumonia), then got encephalitis (convulsions & high fever).
Have you seen pics of the two SCLE rashes? They're very different in appearance, oddly. One is "annular": it's ringlike; lesions start as raised red bumps, expand into circles with clear centers, expand losing circularity, then fade). The second is "psoriasiform" or "papulosquamous: it looks like psoriasis (but isn't). Mine were classic "annulars".
I thought my body was "dramatic" too. Always had extreme swelling from insect bites & stings---then read (in middle age, gaaaah) how common such things are in people who have lupus, or are headed to it. I think it's actualy our immune systems that are dramatic, overreactive, also aberrant (in the sense we develop autoantibodies). Anyhow, let us know how you're doing. Hugs, Vee (P.S. My specialty was fainting on subway platforms, NOT GOOD.)
Last edited by VeeJ; 09-25-2012 at 06:15 AM.